Indiana, 2013Damaging Winds in Indiana, July 13, 2013
July 13, 2013 · NWS IND · 4 events in 1 county or zone
A retrograding upper level low pressure system aided in the production of scattered thunderstorms across southwest Indiana during the evening of the 13th of June. These storms produced some wind damage across Knox County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A retrograding upper level low pressure system aided in the production of scattered thunderstorms across southwest Indiana during the evening of the 13th of June. These storms produced some wind damage across Knox County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 13, 5:52 PM EST, 1 hour earlier.
Area forecast discussion, Jul 13, 5:52 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
652 PM EDT SAT JUL 13 2013
.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.
&&
.SYNOPSIS...
ISSUED AT 315 PM EDT SAT JUL 13 2013
AN UPPER LOW CENTERED JUST WEST OF LOUISVILLE WILL TRACK WEST
SOUTHWEST INTO THE SOUTHERN PLAINS AND EVENTUALLY TO NEW MEXICO.
MORE HUMID AIR WILL SPREAD INTO OUR REGION NEXT FEW DAYS AND THERE
BE LOW CHANCES OF AFTERNOON AND EVENING THUNDERSTORMS. A STRONG
AREA OF HIGH PRESSURE ALOFT BUILDING OVER OUR REGION BY TUESDAY WILL
PROVIDE A PARTIAL CAP...SO THUNDERSTORM CHANCES WILL BE SLIGHT
AT BEST BY THEN. THE HIGH PRESSURE ALOFT WILL ALLOW OUR
TEMPERATURES TO BECOME QUITE WARM AND MOST AREAS WILL SEE HIGHS IN
THE LOWER 90S BEGINNING MONDAY AND TUESDAY AND CONTINUING FROM THEN
UNTIL DAY 7.
THE UPPER HIGH WILL RETROGRADE TO THE WEST AND A COLD FRONT WILL
MOVE INTO OUR REGION BY DAY 7.
&&
.NEAR TERM /TONIGHT/...
ISSUED AT 315 PM EDT SAT JUL 13 2013
SATELLITE INDICATES A PRETTY GOOD CU FIELD ACROSS CENTRAL INDIANA.
EVEN THOUGH THUNDERSTORMS HAVE NOT YET DEVELOPED...LAPS INDICATES
SURFACE BASED CAPES 1000-2000 J/KG ACROSS OUR SOUTH AND THERE SHOULD
BE AT LEAST ISOLATED THUNDERSTORMS ACROSS OUR SOUTH NEXT FEW HOURS.
ISOLATED THUNDERSTORMS SHOULD LINGER INTO THIS EVENING ACROSS OUR
SOUTH. WENT DRY ALL AREAS AFTER 03Z.
WITH LOSS OF DAYTIME HEATING...EXPECT PARTIAL CLEARING MOST AREAS
ESPECIALLY NORTH. DEWPOINTS ARE IN THE THE LOWER TO MIDDLE 60S.
WILL GO CLOSE TO A MOS BLEND ON TEMPERATURES AS THEY VERIFIED PRETTY
WELL LAST NIGHT.
&&
.SHORT TERM /SATURDAY THROUGH TUESDAY/...
ISSUED AT 315 PM EDT SAT JUL 13 2013
THE UPPER LOW WILL BE OVER SOUTHERN MISSOURI SUNDAY AND CONTINUE TO
THE WEST SOUTHWEST INTO THE SOUTHWEST U.S. AS IT MOVES WESTWARD AN
AREA OF HIGH PRESSURE ALOFT WILL EXPAND WEST INTO OUR REGION BY
MONDAY NIGHT AND TUESDAY. 850 MB TEMPERATURES WILL INCREASE TO
17-18 DEGREES CELSIUS LATE SUNDAY AND 18-20 DEGREES CELSIUS LATE
MONDAY AND TUESDAY. BOUNDARY TEMPERATURES WILL BECOME WARMER.
BECAUSE OF A HIGHER WATER CONTENT IN THE GROUND...WENT CLOSER TO THE
COOLER MET TEMPERATURES SUNDAY. HOWEVER JUST ABOUT ALL MODELS
INDICATE HIGH TEMPERATURES NEAR 90 TO THE LOWER 90S BY MONDAY AND
TUESDAY. INDIANAPOLIS WILL LIKELY SEE ITS FIRST 90 DEGREE DAY
BEGINNING MONDAY OR TUESDAY.
PRECIPITABLE WATER INCREASES TO ABOUT ABOUT 1.9 INCHES BY SUNDAY.AND
THEN LOWERS A LITTLE TO ABOUT 1.5 INCHES ACROSS OUR SOUTH MONDAY AND
ALL AREAS TUESDAY. I WAS TEMPTED TO DROP MENTION OF THUNDERSTORMS
ACROSS OUR SOUTH MONDAY AND TUESDAY AS THE UPPER RIDGE BUILDS AND
OUR AIR MASS BECOMES A LITTLE MORE CAPPED. HOWEVER 700 MB
TEMPERATURES ARE ONLY ABOUT +8 DEGREES CELSIUS. THIS MAY NOT BE
ENOUGH TO COMPLETELY SHUT DOWN MENTION OF THUNDERSTORMS SO WILL
CONTINUE LOW CHANCES BOTH MONDAY AND TUESDAY AFTERNOON.
WENT CLOSE TO A MOS BLEND ON TEMPERATURES MONDAY AND TUESDAY. THERE
WERE BIG DIFFERENCE IN DEW POINTS BETWEEN VARIOUS MOS AND MODELS.
IN MOST CASES WENT WITH A BLEND. BOUNDARY DEWPOINTS OF BOTH GFS AND
NAM WERE A BIT TOO HIGH...WHILE THE MET DEWPOINTS SEEMED A BIT LOW.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
ISSUED AT 315 PM EDT SAT JUL 13 2013
ENSEMBLES DEPICT A BERMUDA HIGH BUILDING WESTWARD INTO THE ERN
MIDWEST AS A RETROGRADING LOW PRESSURE SYSTEM IS SHUNT FARTHER TO
THE SW. THE FORECAST WILL NOT BE DRY THOUGH AS ALMOST DAILY DIURNAL
CHANCES FOR SHOWERS AND THUNDERSTORMS WILL IMPACT CENTRAL INDIANA
THROUGH THIS PERIOD. A COLD FRONT APPEARS TO ARRIVE TOWARD THE END
OF THE PERIOD...ON SATURDAY AND DROP SOUTH OVER THE STATE.
SINCE IT IS VERY DIFFICULT TO NAIL DOWN CONVECTION IN THIS VERY
SUMMER LIKE PATTERN...KEPT WITH LOW CHANCE POPS UNTIL THE END OF THE
PERIOD WHEN THE FROPA IS PROGGED TO DROP SOUTH OVER THE AREA. VERY
WARM TEMPERATURES AND HIGH HUMIDITY...LIKELY THE HIGHEST TEMPS AND
HEAT INDEXES SO FAR THIS SEASON CAN BE EXPECTED THROUGH AT LEAST
WED-FRI.
MODELS ARE CLOSE IN TYPICAL SUMMER PATTERN OF WEAK SYNOPTIC
FEATURES. DONT NEED FOR CHANGES FROM CENTRAL REGION
INITIALIZATION.
&&
.AVIATION /DISCUSSION FOR 140000Z TAF ISSUANCE/...
ISSUED AT 651 PM EDT SAT JUL 13 2013
A FEW SHOWERS AND THUNDERSTORMS ARE SHOWING UP ON RADAR AT 630 PM
MAINLY SOUTH OF THE TAF SITES. THINK THIS TREND WILL HOLD AND STORMS
SHOULD DISSIPATE WITHIN AN HOUR OR SO OF SUNSET SO WILL NOT
INCLUDE IN THE TAFS. FOR THE OVERNIGHT GUIDANCE IS SHOWING A FEW
HOURS OF MAINLY MVFR VISIBILITIES. FORECAST SOUNDINGS SHOW A PRETTY
GOOD INVERSION SETTING UP AT ALL SITES BUT KIND. EVEN THOUGH WINDS
ARE STILL EASTERLY WHICH GENERALLY BRINGS IN DRIER DEW POINTS...THIS
TIME AROUND WITH THE UPPER LOW TO THE SOUTHWEST DEW POINTS IN THE
LOW TO MIDDLE 60S ARE HANGING AROUND. SYNTHETIC SATELLITE IMAGERY IS
ALSO SHOWING DEVELOPMENT OF FOG/STRATUS ACROSS THE NORTHERN SITES.
THINK TEMPO MVFR AT THE OUTLYING SITES AFTER 9Z AND RUNNING THROUGH
DAYBREAK SEEMS REASONABLE GIVEN THE OUTLINE ABOVE. COULD SEE SOME
THUNDERSTORMS AROUND AGAIN SUNDAY AFTERNOON BUT TIMING/PLACEMENT
UNCERTAIN ENOUGH TO LEAVE OUT AT THIS TIME.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...JH
LONG TERM....SMF
AVIATION...CP
VISIT US AT HTTP://WWW.WEATHER.GOV/IND
FOLLOW US ON TWITTER AND YOUTUBE AT:
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Jul 13, 2:41 AM EST, 16 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
341 AM EDT SAT JUL 13 2013
INZ021-028>031-035>049-051>057-060>065-067>072-141000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
341 AM EDT SAT JUL 13 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
OUTLOOK: ISOLATED TO SCATTERED THUNDERSTORMS.
HAZARDS: GUSTY WINDS...HAIL...DANGEROUS LIGHTNING AND HEAVY RAINFALL.
TIMING: THIS AFTERNOON INTO THE EARLY EVENING.
DISCUSSION: AN UPPER LEVEL LOW WILL TRACK WEST ACROSS THE OHIO
VALLEY TODAY...WITH ISOLATED TO SCATTERED THUNDERSTORMS DEVELOPING
THIS AFTERNOON INTO THE EARLY EVENING. THE BEST CHANCE FOR
THUNDERSTORMS WILL BE SOUTH OF INTERSTATE 70.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
OUTLOOK: ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE IN THE
AFTERNOON AND EVENING EACH DAY SUNDAY THROUGH FRIDAY. WHILE WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...A FEW OF THE STRONGER
STORMS MAY PRODUCE GUSTY WINDS. ALL THUNDERSTORMS WILL BE CAPABLE
OF DANGEROUS LIGHTNING AND TORRENTIAL DOWNPOURS.
WITH AN INCREASINGLY WARM AND HUMID AIRMASS EXPANDING INTO THE
OHIO VALLEY AND HIGH TEMPERATURES NEAR 90 DEGREES...HEAT INDICES
IN THE UPPER 90S TO NEAR 100 DEGREES ARE EXPECTED MONDAY THROUGH
FRIDAY.
DISCUSSION: A PROGRESSIVELY WARMER AND MORE HUMID AIRMASS WILL
BE DRAWN INTO THE REGION AS STRONG RIDGING ALOFT DEVELOPS OVER THE
OHIO VALLEY. THIS WILL RESULT IN DAILY CHANCES FOR ISOLATED TO
SCATTERED THUNDERSTORMS SUNDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
RYAN
In the hours before
Special weather statement, Jul 13, 5:53 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
653 PM EDT SAT JUL 13 2013
INZ068-069-132330-
DAVIESS-MARTIN-
653 PM EDT SAT JUL 13 2013
...STRONG THUNDERSTORM ADVISORY FOR NORTHEASTERN DAVIESS AND CENTRAL
MARTIN COUNTIES UNTIL 730 PM EDT...
AT 651 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SHOALS...OR 19 MILES SOUTHWEST OF BEDFORD...
MOVING WEST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
LOOGOOTEE...
BURNS CITY...
WEST BOGGS LAKE...
ODON...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3870 8715 3889 8707 3880 8668 3875 8668
3862 8671
TIME...MOT...LOC 2253Z 102DEG 15KT 3873 8680
50Special weather statement, Jul 13, 6:45 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
745 PM EDT SAT JUL 13 2013
INZ067-068-140030-
DAVIESS-KNOX-
745 PM EDT SAT JUL 13 2013
...STRONG THUNDERSTORM ADVISORY FOR WESTERN DAVIESS AND SOUTHERN KNOX
COUNTIES UNTIL 830 PM EDT...
AT 744 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WASHINGTON...OR 10 MILES NORTH OF
PETERSBURG...MOVING WEST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
VINCENNES...
WHEATLAND...
MONROE CITY...
BRUCEVILLE...
VINCENNES UNIVERSITY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3866 8761 3869 8753 3871 8753 3874 8751
3876 8751 3877 8752 3879 8750 3871 8713
3853 8716 3855 8719 3854 8722 3856 8766
TIME...MOT...LOC 2345Z 098DEG 20KT 3863 8726
CPThunderstorm Wind, Knox
- When
- July 13, 6:52 PM EST
- Where
- Knox County, 0.56 mi SW of Wheatland
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 38.663, -87.306
Two pretty large trees were downed by damaging thunderstorm wind gusts at the intersection of North Railroad and Sycamore Streets.
Thunderstorm Wind, Knox
- When
- July 13, 6:53 PM EST
- Where
- Knox County, 0.69 mi S of Monroe City
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 38.610, -87.350
Tree limbs were reported down, along with 45 to 50 mph thunderstorm wind gusts.
Thunderstorm Wind, Knox
- When
- July 13, 7:07 PM EST
- Where
- Knox County, 2.82 mi N of Ridgleville
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 38.610, -87.430
An 18 by 21 foot stand-alone carport-type structure was blown into a fence by strong thunderstorm wind gusts.
Thunderstorm Wind, Knox
- When
- July 13, 7:15 PM EST
- Where
- Knox County, 1.74 mi SSE of Vincennes
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 38.657, -87.507
A tree was reported down near the Knights of Columbus and on South 15th Street in Vincennes due to damaging thunderstorm wind gusts.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Minnesota, July 13, 2013$3.1 million · 25 events
- Flash Flooding and Flood in Iowa, July 13 to 14, 2013$530,000 · 13 events
- Flash Flooding and Heavy Rain in Georgia, July 13 to 14, 20131 injured · $76,000 · 6 events
- Flash Flooding and Damaging Winds in Alabama, July 13 to 17, 2013$35,000 · 50 kt wind · 17 events
- Flooding in Georgia, July 13 to 14, 2013$49,000 · 4 events
- Hail and Damaging Winds in Mississippi, July 13 to 14, 2013$40,000 · 50 kt wind · 8 events
- Flash Flood and Damaging Wind in Colorado, July 13, 2013$45,000 · 56 kt wind · 2 events
- Flash Flood and Damaging Winds in South Dakota, July 13 to 14, 2013$40,000 · 55 kt wind · 4 events
- Flash Flood and Damaging Wind in Alabama, July 13, 2013$35,000 · 52 kt wind · 2 events
- Tornado and Rip Current in South Carolina, July 13, 20132 injured · EF0 · 2 events
- Hail and Damaging Winds in North Dakota, July 13, 20133.5 in hail · 16 events
- Hail and Lightning Strike in Florida, July 13, 20131 injured · $5,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468920, 468922, 469070, 469071.